MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS INCORPORATED DIAMONDBACK CORONARY; CATHETER, CORONARY, ATHERECTOMY

CARDIOVASCULAR SYSTEMS INCORPORATED DIAMONDBACK CORONARY; CATHETER, CORONARY, ATHERECTOMY
Model Number DBEC-125
Medical Device Problem Codes Difficult to Remove (1528); Unexpected Shutdown (4019)
Health Effect - Clinical Codes Arrhythmia (1721); Cardiac Arrest (1762); Hemorrhage/Blood Loss/Bleeding (1888); Pain (1994); Perforation of Vessels (2135); Cardiac Tamponade (2226); Obstruction/Occlusion (2422); Vascular Dissection (3160); Pericardial Effusion (3271)
Date of Event 10/01/2025
Type of Reportable Event Death
Event or Problem Description
It was reported that a diamondback 360 precision coronary orbital atherectomy device (oad) was being used through femoral access in an attempt to treat heavily calcified, mildly tortuous, 90% stenosed lesions in left anterior descending artery (lad) and left main artery (lm).The estimated vessel diagram based on angiogram was 2.5mm-3.0mm; no intracoronary imaging was done prior to orbital atherectomy.A heart pump was inserted prior to the procedure.An ebu 9 (extra back-up) 3.75 7fr guide catheter was in use.The lesion was primary wired with a viperwire advance coronary guide wire with flex tip.The oad was tested ex vivo prior to advancing in vivo.The oad was advanced to the proximal end of the lesion in lad for the first treatment.One proximal-to distal low-speed treatment and one distal-to-proximal low-speed treatment were performed.At this time, the physician elected to use glideassist to retract the oad, however, the oad was not moving and it felt as if the oad and the viperwire were fused together.It was further explained as the oad appearing to have locked out when in the calcium.There was a flashing light on the oad observed indicating a stall.After waiting for 5 seconds the oad led light flashed.The doctor attempted to disengage the lesion but the oad couldn't move over the wire.The physician attempted to walk the oad off of the viperwire, but during this process, the viperwire came back with oad and led to a viperwire spring tip fracture.The oad crown did not jump.The spring tip remained in the lad.The oad and viperwire were removed together due to being stuck.A huge perforation was observed in the lad.Pericardiocentesis was performed and two non-abbott stents were placed, one in the circumflex artery (cfx) and one in the diagonal to lm to occlude the perforation.However, the patient expired.The primary cause of death was perforation.The secondary cause was blood loss due to perforation (pulled blood from pericardial sac).It was believed the oad spinning into calcium likely led to the perforation.There was no damage observed to oad and viperwire.The oad fused on the viperwire for an unknown reason.The viperwire fracture was likely due to oad and viperwire being fused leading to spring tip being pulled off at this time.There was no bias, except when removing the viperwire it started kicking out the guide.There was no difficulty wiring or delivering devices.Saline was verified to be adequately flowing when the oad and viperwire became stuck together.
 
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.The viperwire guide wire referenced in b5 is filed under a separate medwatch report number.
 
Additional Manufacturer Narrative
Additional information: b2, b5, d9, g2, g3, g6, h2, h3, h6, h10.A visual inspection, functional testing, dimensional analysis, and detailed analysis were performed on the returned device.The reported stall was confirmed.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed there is no indication of a lot specific issue.Based on the reported information and the observations from the returned analysis, the investigation determined that the reported stall and difficult removal appear to be related to circumstances of the procedure.The oad was returned with the guide wire engaged.There was minimal resistance when removing the guide wire due to return shipping damage at the distal end of the handle assembly.There was no other damage or abnormalities identified with the device that would have contributed to the reported oad and guide wire being stuck together.Detailed analysis of the device shows that it experienced numerous stall events during the procedure.The relationship of the stall and the reported patient harms, if any, is unknown.Per medical review, based on the information provided, the cause of death cannot be attributed to the use of the coronary oad.Based on the results of the complaint investigation there is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.Attachment: user facility medwatch report.
 
Event or Problem Description
It was reported that a diamondback 360 precision coronary orbital atherectomy device (oad) was being used through femoral access in an attempt to treat heavily calcified, mildly tortuous, 90% stenosed lesions in left anterior descending artery (lad) and left main artery (lm).The estimated vessel diagram based on angiogram was 2.5mm-3.0mm; no intracoronary imaging was done prior to orbital atherectomy.A heart pump was inserted prior to the procedure.An ebu 9 (extra back-up) 3.75 7fr guide catheter was in use.The lesion was primary wired with a viperwire advance coronary guide wire with flex tip.The oad was tested ex vivo prior to advancing in vivo.The oad was advanced to the proximal end of the lesion in lad for the first treatment.One proximal-to distal low-speed treatment and one distal-to-proximal low-speed treatment were performed.At this time, the physician elected to use glideassist to retract the oad, however, the oad was not moving and it felt as if the oad and the viperwire were fused together.It was further explained as the oad appearing to have locked out when in the calcium.Flashing light on the oad showed the oad stall lockout.After waiting for 5 seconds the oad stall lockout light flashed.The doctor attempted to disengage the lesion but the oad couldn't move over the wire.The physician attempted to walk the oad off of the viperwire, but during this process, the viperwire came back with oad and led to a viperwire spring tip fracture.The oad crown did not jump.The spring tip remained in the lad.The oad and viperwire were removed together due to being stuck.A huge perforation was observed in the lad.Pericardiocentesis was performed and two non-abbott stents were placed, one in the circumflex artery (cfx) and one in the diagonal to lm to occlude the perforation.However, the patient expired.The primary cause of death is perforation.The secondary cause is blood loss due to perforation (pulled blood from pericardial sac).It is believed the oad spinning into calcium likely led to the perforation.There was no damage observed to oad and viperwire.The oad fused on the viperwire for an unknown reason.The viperwire fracture was likely due to oad and viperwire being fused leading to spring tip being pulled off at this time.There was no bias, except when removing the viperwire it started kicking out the guide.There was no difficulty wiring or delivering devices.Saline was verified to be adequately flowing when the oad and viperwire became stuck together.User facility medwatch report received that states stent placement md documentation: the csi orbital atherectomy device was then appropriately prepped and tested on the table.It was then advanced under fluoroscopic guidance to the level of the left main using glide assist.Once in position, an attempt was made to initiate atherectomy, however there appeared to be malfunction of the device as it only rotated for a brief moment before stopping.A repeat attempt was made at atherectomy with the same result.After discussion with the device rep, the recommendation was to withdraw the device.Attempts at withdrawing the device where unusually challenging; however, the device was eventually pulled back into the guide catheter.At this time, it became apparent that the distal portion of the wire appeared to have fractured and remained in the distal lad.The patient at this time became quite restless and uncomfortable.There was noted st elevations on multiple leads.Using a standard-length terumo runthrough wire, access was then quickly obtained to the left circumflex artery.An attempt was then made to advance a standard-length terumo runthrough azani wire into the lad, though this proved difficult likely due to coronary dissection.The wire was eventually advanced into the proximal lad and into the first diagonal branch.Subsequent angiography revealed evidence of a large vessel perforation involving the proximal lad/distal left main.A 3.0 by 15 mm compliant balloon was then advanced to the distal left main/proximal lad and inflated to limit extravasation.At this time, the patient appeared to lose a pulse and cpr was initiated.Complications: vt/vf (*) and cardiopulmonary arrest (*) fracture of the distal portion of the viper flextip wire malfunction of the csi orbital atherectomy device with the inability to perform sustained atherectomy, and subsequent difficulty of device removal.Dissection of the ostial to proximal lad and large vessel perforation of the distal left main/ostial lad likely secondary to the orbital atherectomy device resultant cardiac arrest secondary to acute vessel closure of the lad, and tamponade from coronary perforation.Please see comments in the intervention section for details as to how these complications were addressed.Conclusions: critical, 95%, heavily calcified stenosis of the mid to distal left main involving the ostia of the lad and left circumflex artery in a medina 1:1:1 true bifurcation pattern status post impella cp assisted high risk complex pci using a 2.75 x 12 mm onyx frontier drug-eluting stent in the left circumflex artery and a 3.0 x 22 mm onyx frontier drug-eluting stent in the distal left main into the ostial to proximal lad.Prior to stent placement an attempt at atherectomy was performed using the csi orbital atherectomy device with apparent device malfunction with the inability to perform any sustained atherectomy, and evidence of apparent distal wire tip fracture.This also resulted in dissection of the distal left main into the ostial to proximal lad as well as a large vessel perforation involving the distal left main and ostial lad.The resulting complications included tamponade from the coronary perforation as well as acute vessel closure of the lad necessitating multiple defibrillations, cpr, pericardiocentesis, and multiple resuscitative attempts as detailed below.Attempts at addressing the vessel perforation were complicated by the location as detailed below, with pci of the ostial to proximal left circumflex artery and distal left main to proximal lad performed.There was persistent extravasation that was to be addressed by placement of a second layer of stent, however prior to this being performed, the patient unfortunately went into refractory vf and eventually was unable to be resuscitated.

Brand Name
DIAMONDBACK CORONARY
Common Device Name
CATHETER, CORONARY, ATHERECTOMY
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS INCORPORATED
1225 old highway 8 nw
st. paul MN 55112
Manufacturer (Section G)
CARDIOVASCULAR SYSTEMS INCORPORATED, #3004742232
1225 old highway 8 nw
saint paul MN 55112
Manufacturer Contact
alyssa mickelson
1225 old highway 8 nw
st. paul, MN 55112
6517562718
MDR Report Key23381081
Report Number3004742232-2025-00319
Device Sequence Number15657343
Product Code MCX
UDI-Device Identifier10850026568698
UDI-Public(01)10850026568698(17)261031(10)552966-1
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P130005
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberDBEC-125
Device Catalogue Number7-10098-01
Device Lot Number552966-1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/08/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/01/2025
Supplement Date Received by Manufacturer02/20/2026
Initial Report FDA Received Date10/24/2025
Supplement Report FDA Received Date02/27/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/03/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age72 YR
Patient SexFemale
Patient Weight64 KG